| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/08/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal and additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009 were not provided.(b)(6) 2009: (b)(6).Operative report.Preoperative diagnosis: incisional hernia in the epigastric area.Postoperative diagnosis: incisional hernia in the epigastric area.Procedure: incisional hernia repair with mycromesh.Assistant: (b)(6).Anesthesia: general with lma [laryngeal mask airway].Anesthetist: christopher altman, crna.Indications and brief history: ¿this patient has incision in the epigastric area from previous surgery and patient has a 2-inch diameter hernia and cough-impulse positive.Patient was brought in for hernia repair with gore-tex patch.¿ operative technique: ¿patient was brought to surgery as an outpatient after initial blood work and abdomen was prepped and draped in usual sterile fashion.Sterile drapes were applied and a 3-inch long vertical incision was made in the epigastric area enclosing the previous incision.Skin, subcutaneous tissues were divided.Incision was deepened and the hernia was identified and dissected and isolated.Good fascia tissue was obtained around the hernia opening.Then, the preperitoneal fat was reduced into the abdomen and local anesthetic was injected at the edge of the hernia and 2-inch diameter mycromesh was placed and sutured with gore-tex suture and wound was cleaned and garamycin 80 milligrams was placed over the gore-tex patch and the subcutaneous tissues were closed with 3-0 vicryl running suture and the fascial defect was closed and the subcutaneous tissues were closed with 3-0 vicryl running suture.The skin was closed with staples.Patient was extubated by the anesthetist and patient was transferred to recovery room in a stable condition.¿ discharge instructions: were given as follows: 1.Patient maybe discharged home after recovery room.2.Regular diet.3.Clear liquids to start with and advance to regular diet as tolerated.4.Keep the dressing dry.5.Encouraged deep breathing and coughing.6.Incentive spirometry every hour while awake at home.7.Prescription was given for cephalexin 500 milligrams every 6 hours.8.Lorcet for pain.9.Call me as needed for any problems or questions.10.See in office tomorrow.(b)(6) 2009: (b)(6).Implant sticker.Procedure: epigastric hernia repair.Implant description: gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp02.Lot batch code: 05769247.W.L.Gore & associates.Size: 8 x 1[sticker cut off].The records confirm a gore® dualmesh® plus micromaterial ((b)(4)) was implanted during the procedure.(b)(6) 2010: (b)(6).Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Procedure: repair of recurrent incisional hernia with removal of mesh and insertion of dual mesh.Assistant: none.Anesthesia: general with local.Estimated blood loss: 5 ml.Specimens: mesh.Complications: none.Indications: ¿patient is a 43-year-old female who presents to the office for evaluation of recurrent hernia.She had an area in her epigastric are where she had recurrence of the previous hernia.It has been repaired in the past by dr.Bhatraju.Mesh had been placed at that time.Ct scan of the abdomen and pelvis was performed.There was no evidence of bowel involvement and the mesh was identified and hernia was seen.Because of the palpation of the hernia as well as the area getting bigger and becoming symptomatic, recommended proceeding with repair.Planned procedure discussed in detail with the patient.Risks of procedure including limited to bleeding, infection, possible recurrent hernia, possible cardiac event, possible respiratory event, and possible death.A booklet was also given to the patient reviewed.Questions were answered.Consent was given.¿ procedure in detail: ¿patient was brought to the operative suite, placed supine position on the table.Appropriate monitor device were placed.Ted hose and compression devices had been placed on lower extremities.Patient received general endotracheal anesthesia.The abdomen was then prepped and draped in usual sterile fashion.An elliptical incision was made to encompass the previous scar and this was excised.This was then removed from the underlying tissue.As we dissected down through subcutaneous tissues, the previous mesh was identified.This area was grasped and the mesh was dissected free from the surrounding tissues, and removed.The defect was then noted.The area was extraperitoneal at this time.This area was then reduced back into the abdomen.The fascial edges were cleaned until we got back to good fascial edges.At this time, a piece of dual mesh was then placed subfascial using interrupted #1 prolene sutures.We were then able to loosely approximate the fascia over the mesh as well using interrupted prolene sutures.The wound was then irrigated.Gentamicin had been placed in the area of the mesh.The area was explored and hemostasis was assured.The subcutaneous tissue was then reapproximated with interrupted 3-0 vicryl suture.The overlying skin was closed using running 4-0 vicryl suture, placed in subcuticular fashion.Steri-strips and sterile dressings were applied.The patient tolerated the procedure well.There was no acute complications noted during the case.She was transferred to the recovery area in stable condition.¿ [missing records: records for the ct scan showing ¿no evidence of bowel involvement¿ were not provided.] (b)(6) 2010: (b)(6).Implant sticker.Procedure: repair recurrent incisional hernia.Implant description: gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp03.Lot batch code: 06352561.W.L.Gore & associates.Size 10 x [sticker cut off].The records confirm a gore® dualmesh® plus biomaterial (1dlmcp03/06352561) was implanted during the procedure.(b)(6) 2010: (b)(6).Pathology report.Diagnosis: skin debridement: recurrent incisional hernia with skin debridement.Tissue submitted: skin debridement, surgical excision; scar tissue, hernia sac mesh.Clinical information: pre & post-op diagnosis: recurrent incisional hernia.Gross description: the specimen consists of mesh, associated soft tissue and skin.The skin segment measures 6 x 0.5 cms.A section of the skin and subcutaneous tissue is submitted in one cassette.The mesh is not able to be processed.Microscopic description: sections show portions of skin and subcutaneous tissue with debridement of tissue.No malignant features are seen.No abscess cavity is identified.Records after (b)(6) 2010 were not provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05769247.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.